Alert archive / Washington / Flash Flood Warnings in 2013

Flash Flood Warning 22, NWS Spokane, WA

September 6, 2013Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Sep 6, 2013, 1:06 PM PDT for Chelan County, Washington. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2013, 1:06 PM PDT (20:06 UTC)
Expired
Sep 6, 2013, 2:30 PM PDT
In force
84 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 153 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 8.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2013-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2013-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WGUS56 KOTX 062006
FFWOTX
WAC007-062130-
/O.NEW.KOTX.FF.W.0022.130906T2006Z-130906T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
106 PM PDT FRI SEP 6 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 230 PM PDT

* AT 101 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER ICICLE CREEK CANYON. THIS WILL 
  RESULT IN FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  EIGHTMILE CAMPGROUND...AND ICICLE CREEK CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4758 12076 4752 12058 4745 12064 4748 12078

$$

TOBIN
1 follow-up statement
150 
WGUS76 KOTX 062127
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PDT FRI SEP 6 2013

WAC007-062136-
/O.EXP.KOTX.FF.W.0022.000000T0000Z-130906T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
227 PM PDT FRI SEP 6 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM PDT FOR SOUTH
CENTRAL CHELAN COUNTY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON BUT 
THE HEAVIEST RAIN HAS MOVED OUT OF THE AREA.

LAT...LON 4758 12076 4752 12058 4745 12064 4748 12078

$$

TOBIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 11:47 AM PDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 6, 11:47 AM PDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1147 AM PDT Fri Sep 6 2013

.SYNOPSIS...
Showers and thunderstorms will be widespread today as an unusually
strong and slow-moving low pressure system moves into the Inland
Northwest. Locally heavy rain may lead to problems with flooding
along the East Slopes of the Cascades and possibly in the
mountains of northern Washington. The slow moving low pressure
system responsible for the stormy weather will begin to move out
of the region on Sunday. Monday through Thursday should be warm
and will allow the Inland Northwest to dry out.

&&

.DISCUSSION...
The center of the upper level low pressure system is currently
situated right over Wenatchee. One wave circulating around this
low is spreading into the ID Panhandle and wrapping around across
the northern mtns and into the Cascades. With the upper level cold
pool entering the region, we will continue to see the development
for deeper convection with isolated to scattered thunderstorms
through the afternoon hours. Much of this thunderstorm activity is
expected across the northern mountains and in proximity of the
center of the low. We are seeing a little bit of clearing across
the Upper Columbia basin and into the Spokane Area behind the
exiting wave. This will result in a break in the shower activity
with our best chance of warming up a little bit through the early
afternoon hours. However, there is another spindle of energy
is pushing into the Moses Lake Area, and is already beginning to
fill in this clearing patch with clouds between these two
disturbances. As such, we will see a chance for more showers
across the basin to the ID border later in the afternoon.
Temperatures were cooled a little bit, especially in areas where
showers are more prevalent. Many northern valley and Cascade
valley locations are having a hard time breaking out of the lower
60s with all the cloud cover and rain falling in the area.

The threat for flash flooding, debris flows, mud slides, etc. will
continue to be a possibility through this afternoon where we
currently have a Flash Flood Watch out. We received one report of
four tenths of an inch of rainfall within minutes near Northport
earlier this morning from a stronger cell. The good news is that
the storms in the Northeast Mountains over into the Northern
Panhandle are moving relatively quickly; however, flash flooding
may become more of a concern for these areas if multiple
thunderstorms train over one another. The greatest threat for
flash flooding will more likely be in the Cascades to the
Waterville Plateau, especially over the burn scar locations.
Thunderstorms across these areas will be moving much slower and
will have a better chance of producing heavier rainfall rates.
/SVH

&&

.AVIATION...
18Z TAFS: A slow moving low pressure system over the region will
continue to produce scattered showers across the region. Some of
these showers may contain embedded thunderstorms through this
afternoon and evening hours. Best chances for thunderstorms will
be in the vicinity of the KEAT and KMWH taf sites, but confidence
is low. A line of showers with embedded thunderstorms in the
vicinity of KCOE will push north after 19Z with only an isolated
chance for the rest of the period. All other taf sites will see
even less of a chance for thunderstorms today. MVFR cigs will be
possible near KEAT and KMWH this afternoon, and cigs may reduce to
MVFR category tonight at KGEG, KSFF, KCOE and KPUW. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  55  70  54  79  56 /  40  50  40  30  10  10
Coeur d'Alene  65  54  70  54  78  55 /  80  50  50  30  20  10
Pullman        65  50  71  48  79  49 /  30  30  20  20  10  10
Lewiston       72  58  78  59  85  59 /  20  20  20  20  10   0
Colville       69  53  72  50  82  52 / 100  60  70  30  20  10
Sandpoint      65  52  70  50  76  48 /  90  70  70  50  40  20
Kellogg        67  52  70  53  75  54 /  80  50  50  50  40  30
Moses Lake     72  55  75  54  85  56 /  50  30  20  10   0   0
Wenatchee      67  57  74  57  84  60 /  90  50  30  20   0   0
Omak           71  56  73  56  85  57 /  90  70  50  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 5 PM PDT this afternoon for Northern
     Panhandle.

WA...Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
     Northern Cascades-Northeast Mountains-Okanogan Highlands-
     Okanogan Valley-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Sep 6, 6:13 AM PDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
613 AM PDT FRI SEP 6 2013

IDZ001-WAZ037-038-041>044-071315-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
613 AM PDT FRI SEP 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAIN THROUGH THIS AFTERNOON ALONG THE EAST
SLOPES OF THE CASCADES...THE WENATCHEE AREA...OKANOGAN
VALLEY...AND NORTHERN MOUNTAINS. INTENSE RAIN RATES WILL HEIGHTEN
THE POTENTIAL FOR FLASH FLOODS...MUD SLIDES...AND DEBRIS FLOWS.
THE WILDFIRE BURN SCARS NEAR WENATCHEE...LEAVENWORTH...AND LAKE
CHELAN WILL BE PARTICULARLY VULNERABLE TO FLOODING AND MUD SLIDES.

IN ADDITION TO THE HEAVY RAIN...A FEW STRONG THUNDERSTORMS PRODUCING
GUSTY WINDS AND SMALL HAIL ARE POSSIBLE IN THE NORTHEAST
WASHINGTON MOUNTAINS AND NORTH IDAHO PANHANDLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ002>004-026-027-WAZ031>036-071315-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
613 AM PDT FRI SEP 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:06 PM PDTSevere Thunderstorm WarningOTXAdams, Whitman39 min
Sep 5, 6:29 PM PDTSpecial Weather StatementOTXGrant46 min
Sep 5, 6:30 PM PDTSevere Thunderstorm WarningOTXAdams, Grant60 min
Sep 5, 6:45 PM PDTSevere Thunderstorm WarningOTXAdams, Whitman60 min
Sep 5, 6:46 PM PDTSpecial Weather StatementOTXDouglas44 min
Sep 5, 6:49 PM PDTSevere Thunderstorm WarningOTXAdams, Whitman56 min
Sep 5, 7:19 PM PDTSpecial Weather StatementOTXDouglas41 min
Sep 5, 7:36 PM PDTFlash Flood WarningOTXChelan4 hr
Sep 5, 7:36 PM PDTSpecial Weather StatementOTXGrant54 min
Sep 5, 7:51 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln, Spokane, Whitman54 min
Sep 5, 8:12 PM PDTSpecial Weather StatementOTXKittitas48 min
Sep 5, 8:24 PM PDTFlash Flood WarningOTXDouglas111 min
Sep 5, 8:36 PM PDTSpecial Weather StatementOTXLincoln, Spokane54 min
Sep 5, 8:42 PM PDTFlash Flood WarningOTXChelan, Douglas3 hr
Sep 5, 9:20 PM PDTFlash Flood WarningOTXDouglas3 hr
Sep 5, 9:58 PM PDTAreal Flood AdvisoryOTXChelan, Douglas, Okanogan24 hr
Sep 6, 12:34 AM PDTSpecial Weather StatementOTXFerry26 min
Sep 6, 12:58 AM PDTSpecial Weather StatementOTXFerry32 min
Sep 6, 1:05 AM PDTSpecial Weather StatementOTXFerry25 min
Sep 6, 12:49 PM PDTFlash Flood WarningOTXChelan86 min
Sep 6, 1:30 PM PDTFlash Flood WarningOTXChelan90 min
Sep 6, 3:07 PM PDTSpecial Weather StatementOTXOkanogan23 min

Nearby

Flash Flood Warnings in Washington, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.